Nebraska, 2013

High Wind in Nebraska, May 31, 2013

May 31, 2013 · NWS CYS · 1 event in 1 county or zone

A low pressure system over western South Dakota generated strong and gusty northwest winds to the western Nebraska Panhandle. Wind gusts of 50 to 60 mph were common.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A low pressure system over western South Dakota generated strong and gusty northwest winds to the western Nebraska Panhandle. Wind gusts of 50 to 60 mph were common.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at May 31, 10:26 AM MST, 56 minutes earlier.

Area forecast discussion, May 31, 10:26 AM MST, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
1126 AM MDT FRI MAY 31 2013

.UPDATE...
ISSUED AT 1125 AM MDT FRI MAY 31 2013

MINOR UPDATE TO REFLECT TRENDS IN CLOUD COVER AND EFFECTS ON
TEMPERATURES FOR THIS AFTERNOON. ALSO MASSAGED WINDS SLIGHTLY
OTHERWISE CURRENT FCST PRETTY MUCH ON TRACK.

&&

.SHORT TERM...(TODAY THROUGH SUNDAY NIGHT)
ISSUED AT 420 AM MDT FRI MAY 31 2013

MAIN FORECAST CONCERN FOR TODAY WILL BE THE STRONG NORTHWEST WINDS
OVER THE REGION ESPECIALLY ACROSS THE PLAINS. WATER VAPOR IMAGERY
SHOWS THE UPPER LOW SPINNING ACROSS THE DAKOTAS. THE MODELS DO NOT
SHOW THE SFC LOW MOVING MUCH THROUGHOUT THE DAY...MOVING SLOWLY
EASTWARD PERHAPS. THE WIND ADVISORY ISSUED BY THE EVENING SHIFT
FOR THE PANHANDLE LOOKS GOOD AS SOUNDINGS SHOW GOOD LOW LEVEL
MIXING DEVELOPING BY MID-MORNING WITH 40-45 KTS BEING MIXED DOWN
THROUGH THE AFTERNOON. DID EXTEND THE ADVISORY THROUGH 9 PM WITH
850MB NORTHWEST WINDS OF 40-45 KTS PERSISTING THROUGH 06Z SAT. THE
STRONGEST LLVL FLOW IS OVER DAWES AND BOX BUTTE COUNTIES EASTWARD
INTO SHERIDAN COUNTY DURING THE AFTERNOON AND EVENING. THE GFS
ACTUALLY SHOWS 850MB WINDS AT 50 KTS IN THIS AREA. SOME OF THE
WIND GUSTS COULD APPROACH HIGH WIND CRITERIA OVER THIS
REGION...BUT IT WILL ALSO BE THE CLOUDIEST UP THERE...SO MIXING
WILL NOT BE AS GOOD AS THE SOUTHERN PANHANDLE. WHILE IT WILL STILL
BE WINDY ACROSS SOUTHEAST WYOMING...WINDS SHOULD REMAIN BELOW HIGH
WIND. SCATTERED SHOWERS WILL BE POSSIBLE THROUGH MOST OF THE DAY
OVER PORTIONS OF CONVERSE/NIOBRARA COUNTIES EASTWARD INTO THE
NORTHERN NEBRASKA PANHANDLE IN THE VERY MOIST 700-500MB CYCLONIC
FLOW AROUND THE UPPER LOW.

THE CLOSED LOW BEGINS TO REALLY SCOOT EASTWARD BY SATURDAY MORNING
WHICH WILL WEAKEN THE PRESSURE GRADIENT OVER THE CWA. COULD STILL
BE BREEZY OVER THE PANHANDLE ON SATURDAY MORNING BUT SOUNDINGS DO
NOT SUGGEST ADVISORY CONDITIONS. ANOTHER DAY OF BELOW NORMAL TEMPS
IN THE COOL NORTHWEST-TO-NORTH FLOW. SFC HIGH MOVES EASTWARD INTO
THE PLAINS BY SATURDAY NIGHT AND THEN A SHORTWAVE RIDGE PUSHES
OVER THE CWA BY SUNDAY. GOOD WARMUP IN STORE FOR SUNDAY AS 700MB
TEMPS RISE SOME 10C FROM SATURDAY. SFC LOW DEVELOPS OVER NORTHERN
WY BY LATE SUNDAY AHEAD OF A STRONG SHORTWAVE...SO BREEZY
SOUTHEAST WINDS WILL OCCUR IN THE PANHANDLE. AFTER SATURDAY
MORNING PRECIP CHANCES WILL BE REALLY SLIM OVER THE REGION.

.LONG TERM...(MONDAY THROUGH THURSDAY)
ISSUED AT 420 AM MDT FRI MAY 31 2013

NO BIG FORECAST CHANGES TO THE EXTENDED PERIOD. MONDAY LOOKING TO START
OFF WITH A RIDGE SHIFTING FROM THE ROCKIES INTO THE PLAINS WITH AN
UPPER THROUGH DIGGING INTO THE NORTHERN ROCKIES. MONDAY WILL MOST
LIKELY BE THE WARMEST DAY OF THE UPCOMING WEEK. TEMPERATURES COULD
TOUCH THE 90S INTO THE NEBRASKA PANHANDLE WITH 80S ACROSS SOUTHEAST
WYOMING. THUNDERSTORM POTENTIAL FOR MONDAY IS IN QUESTION DEPENDING
ON TIMING OF THE UPPER TOUGH AND LOW LEVEL FLOW AHEAD OF THE WAVE.
AT THIS TIME THE GFS KEEP THE DEEPER LOW LEVEL MOISTURE EAST OF THE
FORECAST AREA...BUT GIVEN THE TIME OF YEAR...AND MODEL PLACEMENT OF
THE UPPER LOW...WOULD NOT BE SURPRISED TO SEE THE MAIN MOISTURE AND
INSTABILITY AXIS OVER THE NEBRASKA PANHANDLE. FOR NOW KEPT CHANCES
OF THUNDERSTORMS ACROSS THE NORTHERN CWA WHERE A COLD FRONT MAY
IMPACT BY FRIDAY AFTERNOON. POTENTIAL FOR SEVERE THUNDERSTORMS
UNCERTAIN AT THIS POINT.

MUCH COOLER AIR TO WORK INTO THE AREA MONDAY NIGHT AND TUESDAY.
UPPER LEVEL LOW IS PROGGED TO PASS OVER THE AREA WHICH SHOULD
PRODUCE SHOWERS AND ISOLATED THUNDERSTORMS. RELATIVELY COOL
TEMPERATURES SHOULD CONTINUE THROUGH AT LEAST MID WEEK AS THE UPPER
LOW SLOWLY MOVES ACROSS THE NORTHERN AND CENTRAL PLAINS. COULD SEE
NORTHERLY TO EASTERLY UPSLOPE FLOW EAST OF THE LARAMIE THROUGH MID
WEEK. WEST OF THE LARAMIE RANGE...EXPECTING CLEARING WITH A GRADUAL
WARM UP RIGHT INTO THE LATER PORTIONS OF NEXT WEEK.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY MORNING)
ISSUED AT 1125 AM MDT FRI MAY 31 2013

VFR EXPECTED OVER ALL TERMINALS INTO THIS EVENING WITH SHOWERS
AFFECTING MAINLY THAT AREA FROM KCDR TO KBFF TO KAIA. STRONG AND
GUSTY WINDS THIS AFTERNOON EASING SOME THIS EVENING. SOME MAINLY
MVFR CIGS SHOULD MOVE INTO THE NORTHERN PART OF THE PANHANDLE
TONIGHT.

&&

.FIRE WEATHER...
ISSUED AT 420 AM MDT FRI MAY 31 2013

FIRE WEATHER CONCERNS WILL BE MINIMAL THROUGH THE WEEKEND.
TEMPERATURES WILL CONTINUE TO REMAIN BELOW NORMAL THROUGH SATURDAY
WITH AFTERNOON HUMIDITIES GENERALLY ABOVE 25 PERCENT. NORTHWEST
WINDS WILL BE STRONG THROUGH THIS EVENING WITH OCCASIONAL GUSTS TO
45-50 MPH OVER THE PLAINS. TEMPERATURES WILL BEGIN TO WARM BY
SUNDAY INTO MONDAY. THIS WILL CAUSE MINIMUM AFTERNOON HUMIDITIES
TO DROP TO NEAR CRITICAL LEVELS OVER SOME OF THE REGION. WESTERLY
WINDS WILL ALSO BE BREEZY ACROSS SOUTHEAST WYOMING.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...WIND ADVISORY UNTIL 9 PM MDT THIS EVENING FOR NEZ002-003-019>021-
     054-055-095-096.

&&

UPDATE...RE
SHORT TERM...FINCH
LONG TERM...LIEBL
AVIATION...RE
FIRE WEATHER...FINCH
Hazardous weather outlook, May 31, 9:33 AM MST, 1 hour 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1033 AM MDT FRI MAY 31 2013

WYZ101>119-010945-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
1033 AM MDT FRI MAY 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

NORTHWEST WINDS OF 25 TO 35 MPH WITH A FEW GUSTS TO 50 MPH ARE
EXPECTED THROUGH EARLY THIS EVENING ACROSS PORTIONS OF SOUTHEAST
WYOMING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED THROUGH TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-003-019>021-054-055-095-096-010945-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
1033 AM MDT FRI MAY 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

NORTHWEST WINDS OF 30 TO 35 MPH WITH GUSTS TO 50 MPH ARE EXPECTED
THROUGH EARLY THIS EVENING ACROSS THE WESTERN NEBRASKA PANHANDLE. A
WIND ADVISORY IS IN EFFECT UNTIL 9 PM THIS EVENING. WHILE WINDS WILL
WEAKEN SOME AFTER SUNSET...BREEZY CONDITIONS WILL CONTINUE THROUGH
TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED THROUGH TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

RE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Dawes

When
May 31, 11:22 AM MST
Where
Dawes forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
RAWS
Coordinates
42.720, -103.135 (the zone’s center; the record gives no point)

The Kings Canyon RAWS sensor measured a wind gust of 59 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2013Every state in 2013This day in weather historyWarnings in Nebraska, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 443683.